Hail, Lea
- When
- June 1, 2:30 PM MST to 2:35 PM MST
- Where
- Lea County, 6 mi SE of Maljamar
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.789, -103.677
A cold front was moving into Southeast New Mexico and West Texas. A dryline bisected the cold front and extended southward into the Big Bend.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A cold front was moving into Southeast New Mexico and West Texas. A dryline bisected the cold front and extended southward into the Big Bend. Plentiful low-level moisture was across the area ahead of the dryline. This moisture combined with temperatures in the mid-90s ahead of the cold front and resulted in an unstable atmosphere. Moderate wind shear was across the area. Lingering outflow boundaries from current and previous thunderstorms also aided in lift. These conditions resulted in thunderstorms that produced hail and strong winds across West Texas and Southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 1, 1:05 PM MST, 1 hour 25 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
305 PM CDT Wed Jun 1 2022
...New SHORT TERM, LONG TERM...
.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Wed Jun 1 2022
A complex setup is in this place this afternoon with a cold front
situated near Lubbock, progged to push southward throughout the next
24 hrs, bringing low clouds and a northeasterly wind shift. These
clouds will likely bring MVFR conditions to most terminals with
and possibly IFR at CNM/HOB late overnight into tomorrow morning.
Additionally, scattered thunderstorm development activity is
anticipated this afternoon which will likely produce outflow
boundaries, further complicating the wind field late this
afternoon and evening. Given low confidence in terminal impacts,
will monitor/amend as necessary. Otherwise, VFR conditions are
prevailing with gusty winds out of the southeast this afternoon
and a shift to the east-northeast as the front pushes southward.
Current front timing looks to get through HOB/CNM around 00z and
MAF/INK/PEQ/FST by 03z.
&&
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 301 PM CDT Wed Jun 1 2022
Latest surface observations and extent of low cloud cover pin the
cold front now nosing into northern Lea County A dryline will bisect
this cold front, extending southward through the Big Bend in the
vicinity of the western high terrain. Low level moisture is quite
prevalent across the area with dewpoints in the mid-60s reaching as
far west as the dryline, possibly higher right along the leading
edge of the boundaries due to moisture pooling. This combined with
high temperatures in the mid 90s within the warm sector ahead of the
cold front/dryline supports a moderately unstable environment with
~2,500 J/kg of MLCAPE. Model soundings show fairly steep mid-upper
level lapse rates and modest shear with 30-35kts of effective bulk
shear by 00z. Hi-res models generally agree that convective
initiation (CI) will occur first around 19-20z across the higher
terrain of the Davis Mountains and southeast New Mexico along the
dryline as elevated heat sources will overcome the low-level capping
easier. Beyond CI, thunderstorm development/location will rely
heavily on the southward progression of the cold front and the
location of outflow boundaries, both from old convection across the
TX Panhandle from last night as well as new convection from this
afternoon. Storms are expected to gradually move south and eastward
as the front pushes southward with the possibility of multicell
clusters setting up across the Permian Basin this evening. The main
threats from this afternoon/evening's convection will be very large
hail and damaging winds but an isolated tornado cannot be ruled out
should a few cells remain discrete before growing upscale. Given
relatively slow storm motions and the possibility of discrete
propagation, flash flooding is also a concern this
afternoon/evening.
Rain chances continue into the early overnight hours from any
lingering convection/outflow boundaries as well as the southward
progression of the cold front. Northeasterly flow behind the cold
front resulting in cold advection paired with evaporative cooling
from any convection will result in cooler temperatures overnight,
with lows in the mid 50s to low 60s for most. Post frontal flow
will be gusty, resulting in strong gap winds through Guadalupe
Pass late this evening with a High Wind Warning in effect through
16z Thursday. Thanks to the continued cold advection and cloud
cover behind the front, high temperatures tomorrow will be 10-15
degrees cooler than today, mostly north of I-10. Storms will be
possible once again on Wednesday, mostly across the western high
terrain later in the day. A few strong to severe storms are
possible with moist easterly upslope flow with moderate shear.
Strong wind and hail remain the primary concerns.
-Munyan
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 301 PM CDT Wed Jun 1 2022
Short and sweet due to ongoing short-term concerns. Lingering
convection will be possible Friday, mainly across northern areas
of the CWA in upslope flow behind the frontal boundary. Friday
will also be a transition day as the aforementioned boundary
becomes diffuse and undergoes frontolysis. Then Ma Nature turns up
the furnace Saturday and especially as we get into next week with
widespread triple-digit heat expected Monday through at least the
middle of the week. This will serve to dry out fine fuels and
exacerbate areas that missed out on precipitation. Therefore
increasingly critical fire weather conditions are possible,
especially Monday and Tuesday. With the exception of some
diurnally-driven convection over the western Low Rolling Plains
Tuesday, the grids beyond Friday are dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 79 64 87 / 60 20 20 40
Carlsbad 62 76 61 89 / 60 30 30 50
Dryden 71 93 73 95 / 20 10 10 10
Fort Stockton 67 80 66 93 / 50 20 20 40
Guadalupe Pass 59 72 60 86 / 30 30 40 50
Hobbs 58 75 58 86 / 60 20 30 50
Marfa 60 80 55 87 / 60 40 30 30
Midland Intl Airport 61 79 65 89 / 60 10 20 40
Odessa 62 79 66 89 / 60 10 20 40
Wink 64 81 64 92 / 60 20 30 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 11 PM CDT /10 PM MDT/ this evening to 11
AM CDT /10 AM MDT/ Thursday for Guadalupe and Delaware
Mountains.
NM...None.
&&
SHORT TERM...84
LONG TERM....70
AVIATION...84Hazardous Weather Outlook National Weather Service Midland/Odessa TX 226 PM CDT Wed Jun 1 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-021930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 226 PM CDT Wed Jun 1 2022 /126 PM MDT Wed Jun 1 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are likely through tonight especially across portions of southeastern New Mexico and the northern Permian Basin. Some of these storms will become strong to severe and produce large hail, damaging winds, and an isolated tornado. Locally heavy rain will also be possible. A High Wind Warning is in effect for Guadalupe Pass this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Thursday through Friday night. A few of theses storms could become strong with hail and wind the main concerns. A High Wind Warning is in effect Thursday morning for Guadalupe Pass. Unusually hot temperatures are expected Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 70
Special Weather Statement
National Weather Service Midland/Odessa TX
252 PM MDT Wed Jun 1 2022
NMZ028-033-034-012130-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
252 PM MDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of east central Eddy
and southwestern Lea Counties through 330 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Loving, or 29 miles east of Carlsbad, moving northeast
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Eddy
and southwestern Lea Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3224 10376 3242 10386 3269 10354 3240 10340
TIME...MOT...LOC 2052Z 243DEG 19KT 3236 10373
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16Special Weather Statement
National Weather Service Midland/Odessa TX
254 PM MDT Wed Jun 1 2022
NMZ028-029-033-012130-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
254 PM MDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of northeastern Eddy
and west central Lea Counties through 330 PM MDT...
At 254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maljamar, or 28 miles west of Lovington, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maljamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3280 10348 3274 10387 3291 10394 3297 10380
3297 10377 3298 10376 3306 10358
TIME...MOT...LOC 2054Z 251DEG 19KT 3285 10382
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16Special Weather Statement
National Weather Service Midland/Odessa TX
413 PM CDT Wed Jun 1 2022
TXZ075-274-012200-
Pecos TX-Reeves County Plains TX-
413 PM CDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of northwestern Pecos
and southeastern Reeves Counties through 500 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Pecos, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coyanosa and B F Goodrich Testing Track.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3102 10337 3114 10351 3139 10329 3124 10295
TIME...MOT...LOC 2113Z 236DEG 14KT 3119 10333
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Wed Jun 1 2022
TXZ272-273-278-012200-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Davis Mountains Foothills TX-
419 PM CDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of central Culberson
County through 500 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Plateau, or 19 miles northeast of Van Horn, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Culberson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3120 10474 3135 10471 3134 10434 3110 10440
TIME...MOT...LOC 2119Z 280DEG 19KT 3127 10464
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
423 PM CDT Wed Jun 1 2022
TXZ276>278-012215-
Marfa Plateau TX-Davis Mountains Foothills TX-Davis Mountains TX-
423 PM CDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of north central Jeff
Davis County through 515 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Kent, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Jeff
Davis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3094 10441 3105 10417 3075 10411 3083 10442
TIME...MOT...LOC 2123Z 272DEG 13KT 3089 10433
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
427 PM CDT Wed Jun 1 2022
TXZ277-278-012215-
Davis Mountains Foothills TX-Davis Mountains TX-
427 PM CDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of northwestern
Brewster and southeastern Jeff Davis Counties through 515 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 7 miles northwest of Fort Davis, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Indian Lodge and Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3061 10405 3078 10399 3074 10356 3049 10369
TIME...MOT...LOC 2127Z 285DEG 14KT 3069 10397
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91The Midland/Odessa radar (KMAF), 168 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced a 67 mph wind gust seven miles north of Jal as recorded by a vehicle mounted anemometer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025770, 1025771, 1025772, 1025780.